Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS Paducah, KY

March 30, 2012Jackson County, Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 30, 2012, 5:47 PM CDT for Jackson County, Perry County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2012, 5:47 PM CDT (22:47 UTC)
Expired
Mar 30, 2012, 6:15 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 120 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:06 PM CDTHAIL 1.5Campbell Hill, ILPING PONG SIZE HAIL REPORTED IN THE COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS53 KPAH 302247
SVRPAH
ILC077-145-302315-
/O.NEW.KPAH.SV.W.0121.120330T2247Z-120330T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
  SOUTHWESTERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 615 PM CDT.

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLISVILLE...OR 12 MILES EAST OF CHESTER...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  PINCKNEYVILLE...WILLISVILLE...CAMPBELL HILL AND VERGENNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3810 8932 3787 8931 3793 8961 3799 8961
      3801 8960
TIME...MOT...LOC 2247Z 267DEG 14KT 3797 8961
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
476 
WWUS53 KPAH 302309
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT FRI MAR 30 2012

ILC077-145-302315-
/O.CON.KPAH.SV.W.0121.000000T0000Z-120330T2315Z/
JACKSON IL-PERRY IL-
609 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...AND NORTH CENTRAL JACKSON
COUNTY IN SOUTHERN ILLINOIS UNTIL 615 PM CDT...

AT 607 PM CDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING WALNUT SIZE HAIL.  THIS STORM WAS LOCATED NEAR AVA...OR 14 
MILES SOUTHWEST OF PINCKNEYVILLE...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3797 8960 3800 8941 3789 8941 3793 8961
      3799 8961
TIME...MOT...LOC 2309Z 319DEG 11KT 3791 8955
WIND...HAIL 60MPH 1.00IN

$$
198 
WWUS53 KPAH 302315
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT FRI MAR 30 2012

ILC077-145-302325-
/O.EXP.KPAH.SV.W.0121.000000T0000Z-120330T2315Z/
JACKSON IL-PERRY IL-
615 PM CDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PERRY COUNTY IN
SOUTH CENTRAL ILLINOIS...AND NORTH CENTRAL JACKSON COUNTY IN SOUTHERN
ILLINOIS HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3797 8960 3800 8941 3789 8941 3793 8961
      3799 8961
TIME...MOT...LOC 2309Z 319DEG 11KT 3791 8955

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:55 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 30, 12:55 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT FRI MAR 30 2012

.UPDATE...
ISSUED AT 1253 PM CDT FRI MAR 30 2012

LATEST UPDATE INCLUDES NEW AVIATION SECTION AND LONG TERM UPDATE.

UPDATE ISSUED AT 1233 PM CDT FRI MAR 30 2012

REFINED THE TIMING AND INTENSITY OF THE POP/WEATHER GRIDS FOR THE REST
OF TODAY AND INTO TONIGHT. ADJUSTMENTS WERE ALSO MADE TO REFINE OTHER
SENSIBLE WEATHER ELEMENTS...SUCH AS TEMPERATURE...DEWPOINT...WIND...SKY
COVER AND RELATIVE HUMIDITY.

WITH THE MANDATORY LEVEL UPPER AIR ANALYSIS...THERE WAS A MAXIMUM
OF HIGHER THETA-E AIR OVER SOUTHEAST OK...NORTHERN AR...AND
SOUTHEAST MISSOURI THIS MORNING...WITH A SECONDARY AREA OVER
NORTHERN AND NORTHEAST ILLINOIS. THE BEST LOW LEVEL MOISTURE WAS OVER
WEST KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

THE 12KM NAM-WRF AND 3KM HRRR NUMERICAL MODEL
MASS/INSTABILITY/RADAR REFLECTIVITY FIELDS SUGGEST THAT THE
NORTHERN INDIANA CONVECTION AND NEWLY MINTED CENTRAL KENTUCKY CONVECTION
SHOULD GRADUALLY BUILD WESTWARD WITH TIME. THE 0-3/3-6KM NAM-WRF BULK
SHEAR REMAINS LOW /15-25 KNOTS/...SO SIGNIFICANT STORM
ORGANIZATION MAY NOT BE IN THE CARDS FOR THE AREA. HOWEVER...SHARP
LAPSE RATES AND DECENT CAPE/DOWNDRAFT CAPE SUGGEST THE POTENTIAL
THAT GOOD UPDRAFTS WILL WARRANT THE MENTION OF AT LEAST SMALL HAIL
AND GUSTY WINDS IN THE GRIDDED FORECAST THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. AT THIS TIME...FOCUSED THIS MENTION OF
HAIL/WIND IN THE SCATTERED THUNDERSTORM COVERAGE AREA.

THE NAM-WRF/GFS/RUC APPEARED TO INITIALIZE BETTER WITH INSTABILITY
/LIFTED INDEXES/ AND PRECIPITABLE WATER FROM THE GOES SOUNDER
IMAGERY VERSUS THE REST OF THE MODEL GUIDANCE THIS MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 1233 PM CDT FRI MAR 30 2012

IN LINE WITH THE MIDNIGHT SHIFT ADJUSTMENT FOR POPS/WEATHER
TONIGHT INTO SATURDAY...ADJUSTED AND SLIGHTLY INCREASED RAIN
CHANCES MAINLY OVER SOUTHEAST MISSOURI. GIVEN THE STRONGER DRY AIR
ADVECTION AHEAD OF THE FRONTAL BOUNDARY ON SATURDAY...KEPT RAIN
CHANCES OUT OF A VAST MAJORITY OF SOUTHERN ILLINOIS AND WEST
KENTUCKY AND ALL OF SOUTHWEST INDIANA.

RIDGING ON SUNDAY STILL REMAINS DOMINANT...SO LOW TO MIDDLE 80S
AND LIMITED CLOUD COVER REMAIN ON TARGET IN THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 1253 PM CDT FRI MAR 30 2012

GENERALLY THE GFS HAS BEEN MORE CONSISTENT IN BRINGING ENERGY OUT OF
THE SOUTHWEST U.S. EARLY IN THE WEEK...IN THE FORM OF A CUT OFF AS
IT MOVES ACROSS THE SOUTHERN PLAINS AND TOWARD THE MISSISSIPPI
VALLEY REGION. THE GFS AND GEM MODELS ARE IN DECENT AGREEMENT AND
WE GENERALLY USED A BLEND OF THE TWO AS A GUIDE.

H5 RIDGING ACROSS THE REGION SHOULD KEEP MONDAY ESSENTIALLY DRY.
CANNOT RULE OUT SOMETHING ISOLD...BUT TOO LOW OF A CHANCE TO MENTION
AT THIS TIME. CHANCES OF CONVECTION WILL INCREASE FROM LATE MONDAY
NIGHT THROUGH TUESDAY AS SOME ASSEMBLANCE OF THE CUT OFF APPROACHES
THE REGION FROM THE WEST. WILL CONTINUE CHANCES THROUGH WEDNESDAY
AND THEN LEAVE THE REST OF THE FORECAST DRY FOR NOW. WE MAY WITH
TIME NEED TO LINGER POPS FOR CONVECTION BEYOND WEDNESDAY. BUT GIVEN
THE DEGREE OF LOW CONFIDENCE/UNCERTAINTY...PREFER TO WAIT UNTIL
LATER SOLUTIONS SHOW A MORE CONSISTENT TREND DAY 6 AND BEYOND.

MONDAY WILL START OFF UNSEASONABLY WARM...NOTHING NEW THIS EARLY
SPRING. ONCE THE UPPER LOW BECOMES A FACTOR...TEMPERATURES SHOULD
LOWER TO CLOSER TO NORMAL VALUES FOR EARLY APRIL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1253 PM CDT FRI MAR 30 2012

GENERALLY KEPT THE TAFS SIMPLE GIVEN LOW PROBABILITIES OF CONVECTION
AT ANY GIVEN POINT. DEPICTED CU AND SSW WINDS GUSTY THROUGH LATE
AFTERNOON. KEPT CB MENTION GOING UNTIL WINDS SHIFT AROUND LATER
TONIGHT TO NNE. UPDATES MAY BE REQUIRED SHOULD CONFIDENCE INCREASE
THAT CONVECTION WILL DIRECTLY AFFECT THE TERMINALS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 30, 12:44 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CDT FRI MAR 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1244 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED ALL OF SOUTHWEST INDIANA
AND WEST KENTUCKY...AS WELL AS PART OF SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE RISK AREA IS ALONG AND EAST OF A LINE
FROM PERRYVILLE AND MARBLE HILL MISSOURI TO FULTON KENTUCKY.

THE PRIMARY SEVERE THUNDERSTORM HAZARDS ARE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO BE A CONCERN AS THE STORMS MOVE EXTREME SOUTHERN ILLINOIS AND
WEST KENTUCKY LATER THIS AFTERNOON AND THIS EVENING.

ONCE THE STORMS DEVELOP...THEY WILL LIKELY MOVE EAST...SOUTHEAST
BETWEEN 15 AND 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL REMAIN POSSIBLE OVER SOUTHERN
SECTIONS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST KENTUCKY ON
SATURDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY AND
TUESDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS POSSIBLE FROM MID AFTERNOON THROUGH
EARLY THIS EVENING.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:39 PM CDTSevere Thunderstorm WarningPAHWayne18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.